Alabama, 2016

Drought in Alabama, October 18 to 31, 2016

October 18 to 31, 2016 · NWS BMX · 24 events in 24 counties and zones

Many locations across central Alabama received little or no rainfall during the month of October. Drought conditions continued to worsen with Extreme Drought (D3) conditions expanding to cover a large portion of central Alabama, with Exceptional Drought (D4) conditions across east central Alabama.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Many locations across central Alabama received little or no rainfall during the month of October. Drought conditions continued to worsen with Extreme Drought (D3) conditions expanding to cover a large portion of central Alabama, with Exceptional Drought (D4) conditions across east central Alabama. Observing sites across east central Alabama were 10-15 inches below normal for 2016. The Governor of Alabama issued a Drought Emergency Declaration on October 12th for all of central Alabama. The declaration prohibited all outdoor burning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 17, 11:02 PM CST, 58 minutes earlier.

Area forecast discussion, Oct 17, 11:02 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1202 AM CDT TUE OCT 18 2016

.UPDATE...
For 06Z Aviation.

&&

.DISCUSSION...

Looking for warmer conditions tonight as opposed to Sunday night
with some southerly flow starting to set up across the state as
ridging across the Southeast U.S. weakens. With that said, our
satellite is clear across Central Alabama at this time except for
a patch of clouds across Marengo county, and most observations are
reporting calm to very light winds. This is aiding our initial
cool down. So, have lowered overnight lows a couple of degrees in
spots, but overall most locations should still be warmer than
last night as southerly winds may slow things down later tonight
as well as some possible low stratus late.

08

&&

.AVIATION...
06Z TAF Discussion.

Low-level southerly flow will be present tonight, with moisture
advection being most prominent over far west Alabama and
Mississippi. Consensus of guidance keeps any stratus west of TCL,
and any fog south of TOI. Therefore VFR conditions are forecasted
to prevail at all sites, though brief MVFR cigs at TCL or brief
MVFR visibility at TOI cannot be ruled out. Winds will be
southerly around 5-8 kts on Tuesday.

32/Davis

&&

.FIRE WEATHER...

Relative humidity values during the early part of this week will
not be as low as previous days. However, chances of appreciable
rainfall will not return to the forecast until Thursday. While
critical fire weather conditions are not expected, ground moisture
will continue to remain very low, so conditions will continue to
remain favorable for fires to develop.

&&

.CLIMATE...

With unseasonably warm temperatures continuing into mid week, we
could come close, if not tie/break, some daily record highs. Here
are the current daily maximum temperature records for our 4 main
climate sites for October 18th and 19th.

Location              Oct 18th Record             Oct 19th Record
------------          ---------------             ---------------
Birmingham          86(1924,1926,1938,1947)        88(1926,1938)
Montgomery                87(2006)               88(1899,1938,1993)
Tuscaloosa             88(1953,1962)                  89(2005)
Anniston                  87(1984)                    89(1993)

19

&&

.PREV DISCUSSION...
/Issued 256 PM CDT MON OCT 17 2016/

Looking at the latest water vapor imagery, high pressure continues
across the southern half of the CONUS with a couple shortwaves
traversing eastward across the far northern part of the country. At
the sfc, ridging remains anchored over the mid-Atlantic seaboard and
stretches down into the Gulf Coast states. Here in Central Alabama,
it remains dry and warm. We've got some sct cumulus out there with
temps currently in the 80s and dew points in the mid 50s to low 60s.
Southerly flow around the sfc ridge will keep temps in the 60s
overnight, and we could see some low cloud cover in the west by
sunrise Tuesday.

Ridging, both at the sfc and aloft, will dominate the weather
pattern here in the Southeast for the next few days. This means dry
and unseasonably warm conditions will continue thru mid week. Mostly
sunny skies and 1000-850mb thickness values will support afternoon
highs in the upper 80s in many locations on both Tuesday and
Wednesday. Please see the Climate section below for daily record
high information.

A longwave trough will approach the Mississippi Valley Thursday
morning, and will push a cold front thru the Gulf Coast states late
Thursday. There's still some timing differences in the models, but
the GFS, which was the outlier (slower), now appears to be coming
more in line with the ECMWF/CMC. Both of these models still show a
more progressive system, which unfortunately, relates to lower
rainfall totals than would be expected with a slower system. Will
continue to lean toward the timing of the ECMWF with this forecast
package. There aren't really any strong/severe signals with this
system as instabilities and shear are just too weak. However, there
does appear to be just enough lift/instabilities for the
possibility of a few thunderstorms with the frontal passage.

We'll see a significant drop in temps on Friday behind the exiting
front as cold air advection really kicks in. Temps could struggle to
rise out of the 60s in the far north. This will be a welcome change
from the well above normal temps we've been observing. Overnight
lows will dip down into the 40s. A slow moderating trend will ensue
over the weekend and into early next week as ridging builds back in
from the west.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     57  87  61  87  61 /   0   0   0  10  10
Anniston    60  88  63  89  63 /   0   0   0  10  10
Birmingham  65  89  67  89  66 /   0   0   0  10  10
Tuscaloosa  65  90  65  90  65 /   0   0   0  10  10
Calera      62  88  66  89  64 /   0   0   0  10  10
Auburn      64  87  65  87  65 /   0   0   0   0  10
Montgomery  63  91  64  90  64 /   0   0   0  10  10
Troy        60  88  63  88  62 /   0   0   0   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Oct 17, 2:40 AM CST, 21 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 AM CDT MON OCT 17 2016

ALZ011>015-017>050-181145-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
340 AM CDT MON OCT 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Autauga

When
October 18, 12:00 AM CST to October 31, 11:59 PM CST
Where
Autauga forecast zone
Reported by
Drought Monitor
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

Severe Drought Conditions (D2) developed.

Drought, Barbour

When
October 18, 12:00 AM CST to October 31, 11:59 PM CST
Where
Barbour forecast zone
Reported by
Drought Monitor
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

Severe Drought Conditions (D2) developed.

Drought, Bibb

When
October 18, 12:00 AM CST to October 31, 11:59 PM CST
Where
Bibb forecast zone
Reported by
Drought Monitor
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Extreme Drought Conditions (D3) developed.

Drought, Blount

When
October 18, 12:00 AM CST to October 31, 11:59 PM CST
Where
Blount forecast zone
Reported by
Drought Monitor
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Extreme Drought Conditions (D2) developed.

Drought, Bullock

When
October 18, 12:00 AM CST to October 31, 11:59 PM CST
Where
Bullock forecast zone
Reported by
Drought Monitor
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Severe Drought Conditions (D2) developed.

Drought, Chilton

When
October 18, 12:00 AM CST to October 31, 11:59 PM CST
Where
Chilton forecast zone
Reported by
Drought Monitor
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

Extreme Drought Conditions (D3) developed.

Drought, Coosa

When
October 18, 12:00 AM CST to October 31, 11:59 PM CST
Where
Coosa forecast zone
Reported by
Drought Monitor
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Extreme Drought Conditions (D3) developed.

Drought, Elmore

When
October 18, 12:00 AM CST to October 31, 11:59 PM CST
Where
Elmore forecast zone
Reported by
Drought Monitor
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Extreme Drought Conditions (D3) developed.

Drought, Fayette

When
October 18, 12:00 AM CST to October 31, 11:59 PM CST
Where
Fayette forecast zone
Reported by
Drought Monitor
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Extreme Drought Conditions (D3) developed.

Drought, Greene

When
October 18, 12:00 AM CST to October 31, 11:59 PM CST
Where
Greene forecast zone
Reported by
Department of Highways
Coordinates
32.853, -87.952 (the zone’s center; the record gives no point)

Extreme Drought Conditions (D3) developed.

Drought, Marengo

When
October 18, 12:00 AM CST to October 31, 11:59 PM CST
Where
Marengo forecast zone
Reported by
Drought Monitor
Coordinates
32.248, -87.789 (the zone’s center; the record gives no point)

Severe Drought Conditions (D2) developed.

Drought, Marion

When
October 18, 12:00 AM CST to October 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Extreme Drought Conditions (D3) developed.

Drought, Montgomery

When
October 18, 12:00 AM CST to October 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Severe Drought Conditions (D2) developed.

Drought, Perry

When
October 18, 12:00 AM CST to October 31, 11:59 PM CST
Where
Perry forecast zone
Reported by
Drought Monitor
Coordinates
32.639, -87.294 (the zone’s center; the record gives no point)

Severe Drought Conditions (D2) developed.

Drought, Pickens

When
October 18, 12:00 AM CST to October 31, 11:59 PM CST
Where
Pickens forecast zone
Reported by
Drought Monitor
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

Extreme Drought Conditions (D3) developed.

Drought, Pike

When
October 18, 12:00 AM CST to October 31, 11:59 PM CST
Where
Pike forecast zone
Reported by
Drought Monitor
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Severe Drought Conditions (D2) developed.

Drought, Russell

When
October 18, 12:00 AM CST to October 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Severe Drought Conditions (D2) developed.

Drought, Sumter

When
October 18, 12:00 AM CST to October 31, 11:59 PM CST
Where
Sumter forecast zone
Reported by
Drought Monitor
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

Extreme Drought Conditions (D3) developed.

Drought, Talladega

When
October 18, 12:00 AM CST to October 31, 11:59 PM CST
Where
Talladega forecast zone
Reported by
Drought Monitor
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Exceptional Drought Conditions (D4) developed.

Drought, Tuscaloosa

When
October 18, 12:00 AM CST to October 31, 11:59 PM CST
Where
Tuscaloosa forecast zone
Reported by
Drought Monitor
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Extreme Drought Conditions (D3) developed.

Drought, Walker

When
October 18, 12:00 AM CST to October 31, 11:59 PM CST
Where
Walker forecast zone
Reported by
Drought Monitor
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Extreme Drought Conditions (D3) developed.

Drought, Winston

When
October 18, 12:00 AM CST to October 31, 11:59 PM CST
Where
Winston forecast zone
Reported by
Drought Monitor
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

Extreme Drought Conditions (D2) developed.

Drought, Hale

When
October 18, 12:00 AM CST to October 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

Extreme Drought conditions (D3) developed.

Drought, Etowah

When
October 18, 12:00 AM CST to October 31, 11:59 PM CST
Where
Etowah forecast zone
Reported by
Drought Monitor
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Extreme Drought conditions (D3) developed.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663213, 663214, 663216, 663217, 663218, 663219, 663220, 663222, 663223, 663224, 663226, 663227, 663228, 663229, 663230, 663231, 663232, 663233, 663234, 663236, 663237, 663238, 663257, 663258.